Montana, 2011

High Wind in Montana, November 25, 2011

November 25, 2011 · NWS TFX · 3 events in 3 counties and zones

Strong westerly flow aloft mixed down to the surface and produced high winds along the Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow aloft mixed down to the surface and produced high winds along the Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 25, 4:30 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 25, 4:30 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST FRI NOV 25 2011

UPDATE FOR AVIATION...

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE
ACROSS THE PACIFIC NORTHWEST AND APPROACH THE ROCKIES BY MORNING. IT
WILL MOVE THROUGH THE ZONES TODAY WITH THE STRONGEST DYNAMICS OVER
THE SOUTHWEST ZONES. A WINTER WEATHER ADVISORY IS CURRENTLY IN
PLACE AND WILL BE CONTINUED. A STRONG JET WILL CROSS THE ROCKIES
BY MORNING AND STRONG...GUSTY WINDS WILL SPREAD EAST DURING THE
DAY. WILL CONTINUE THE CURRENT HIGH WIND WARNING AND ADD FERGUS TO
THE MIX...MAINLY FOR THE HIGHEST ELEVATIONS. WILL ALSO CONTINUE
THE WINTER WEATHER ADVISORY OVER THE ROCKIES. THE TROF WILL BE
EAST OF THE ZONES BY LATE AFTERNOON AND THE FLOW ALOFT WILL SWITCH
TO THE NORTHWEST. MOST EXTREME WINDS WILL QUIT QUICKLY DURING
EARLY EVENING. A BIG CHANGE IN TEMPS TODAY AS A COLD FRONT
ASSOCIATED WITH THE TROF MOVES THROUGH THE AREA. TIMING WILL
GREATLY IMPACT THE DAYTIME HIGHS ALTHOUGH WITH REAL GOOD
MIXING...TEMPS WILL REMAIN WARMER ACROSS THE ROCKIES AND PLAINS.
HIGH PRESSURE WILL BUILD AGAIN FRIDAY NIGHT AND SATURDAY WITH A
RIDGE OVER THE PACIFIC NORTHWEST BY EARLY SATURDAY MORNING...THE
RIDGE WILL MOVE OVER OVER THE ROCKIES BY LATE SATURDAY AFTERNOON.
SOUTHWEST FLOW WILL CONTINUE OVER THE ZONES SUNDAY. HIGH WIND
CRITERIA SHOULD BE MET AGAIN OVER THE ROCKIES AND ADJACENT ZONES.
WILL HOLD OFF ON ANY STATEMENTS AT THIS TIME DUE TO THE CURRENT
WARNING OVER THE SAME AREA. ZELZER

.SUNDAY NIGHT THROUGH FRIDAY...MODELS INDICATE A  PROGRESSIVE
WEATHER PATTERN THROUGH THE PERIOD WITH A LONG WAVE RIDGE ALONG THE
WEST COAST AND LONG WAVE TROUGH OVER THE CENTRAL U.S. A SERIES OF
SHORT WAVE TROUGHS MOVES THROUGH THE REGION...UNDER A RATHER MOIST
NORTHWEST FLOW ALOFT ON MONDAY...WEDNESDAY AND AGAIN ON FRIDAY FOR
AT LEAST A SLIGHT CHANCE OF SNOW AND COOL TEMPERATURES ON THOSE DAYS.
TUESDAY AND THURSDAY LOOKS LIKE MOSTLY DRY DAYS WITH SEASONABLY MILD
TEMPERATURES. THERE WILL BE STRONG GUSTY WINDS AT TIMES THROUGH
FRIDAY...ESPECIALLY SUNDAY NIGHT. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1130Z.
NUMEROUS MVFR WITH LOCAL IFR DUE TO LOW CEILINGS VISIBILITIES BY
SNOW SHOWER ACTIVITY  DEVELOPING THIS MORNING MAINLY SOUTH OF THE
KLWT...KGTF AND KCTB LINE THROUGH TONIGHT. STRONG SOUTHWEST TO WEST
WINDS ACROSS MUCH OF NORTH CENTRAL MONTANA BETWEEN 15Z TODAY AND
03Z TONIGHT. SOME MOUNTAINS WILL BE OBSCURED AT TIMES ACROSS THE
ROCKIES AND SOUTHWEST MONTANA. OTHERWISE...VFR CONDITION WILL PREVAIL
ACROSS MOST OF NORTH CENTRAL MONTANA THROUGH 12Z SATURDAY.
WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  20  47  41 /  10  10   0   0
CTB  35  19  46  34 /  10  10   0  10
HLN  39  15  41  24 /  60  10   0   0
BZN  39   9  39  20 /  70  10   0   0
WEY  29   2  31   9 /  90  10   0   0
DLN  35   8  39  23 /  70  10   0   0
HVR  36  18  46  30 /  10  10   0   0
LWT  38  19  46  33 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING EASTERN GLACIER...
EASTERN PONDERA...EASTERN TETON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
BEAVERHEAD...GALLATIN...MADISON.

HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS
ABOVE 4000 FEET FOR FERGUS.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 25, 4:25 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MST FRI NOV 25 2011

MTZ009-010-044-046-048-049-261200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
425 AM MST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING OVER THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WINDS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>014-045-047-050-052>054-261200-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
LIBERTY-BLAINE-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-
425 AM MST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WINDS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-261200-
BEAVERHEAD-MADISON-GALLATIN-
425 AM MST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ051-261200-
FERGUS-
425 AM MST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ELEVATIONS ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WINDS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 25, 6:05 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

A wind gust to 69 mph was reported at the Heart Butte RAWS site.

High Wind, Fergus

When
November 25, 11:52 AM MST
Where
Fergus forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

A wind gust to 66 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

High Wind, Southern Rocky Mountain Front

When
November 25, 5:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Bynum 14W (the Dellwo MSCN site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352234, 352237, 352235.